Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS JSJ

June 10, 2009

NWS JSJ issued this flash flood warning at Jun 10, 2009, 9:54 AM CDT. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2009, 9:54 AM CDT (14:54 UTC)
Expired
Jun 10, 2009, 11:45 AM CDT
In force
111 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 101454
FFWSJU
PRC053-101645-
/O.NEW.TJSJ.FF.W.0023.090610T1454Z-090610T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1054 AM AST WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     FAJARDO

* UNTIL 1245 PM AST

* AT 1042 AM AST...LOCAL EMERGENCY MANAGERS REPORTED THAT SOME OF 
THE TRIBUTARIES ALONG RIO FAJARDO HAD COME OUT OF ITS BANKS DUE 
RUNOFF FROM RECENT HEAVY RAINS...CAUSING FLOODING OF ROADWAYS IN 
PARTS OF PARAISO. ALTHOUGH THE HEAVY RAINFALL HAS DIMINISHED OR 
MOVED AWAY IT CONTINUES TO RAIN ACROSS THIS AREA.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1832 6568 1831 6565 1826 6570 1827 6573

$$
RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 101641
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1241 PM AST WED JUN 10 2009

PRC053-101700-
/O.EXP.TJSJ.FF.W.0023.000000T0000Z-090610T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAJARDO PR-
1241 PM AST WED JUN 10 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1245 PM AST 
FOR RIO FAJARDO AND THE FAJARDO MUNICIPALITY...

AT 1240 PM AST...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH 
AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. NO ADDITIONAL HEAVY 
RAINFALL IS EXPECTED AT THIS TIME...ALTHOUGH SOME SHOWERS WILL MOVE 
ACROSS THE AREA DURING THE NEXT HOUR OR SO. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1245 PM AST.

RUNOFF FROM RECENT RAINS WILL HOWEVER AFFECT THE SURROUNDING AREAS 
FOR AT LEAST ANOTHER HOUR OR SO. THEREFORE RESIDENTS AND MOTORISTS 
SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR 
STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS. 

LAT...LON 1832 6568 1831 6565 1826 6570 1827 6573

$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE 
LETTERS/:      HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:00 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 4:00 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST WED JUN 10 2009

.SYNOPSIS...
SURFACE HIGH PRESSURE ACROSS SUBTROPICAL ATLANTIC EXTENDING
WESTWARD ACROSS THE NORTHEAST CARIBBEAN...AND A BROAD SURFACE
TROUGH ACROSS THE CENTRAL CARIBBEAN...WILL MAINTAIN A LIGHT
SOUTHEAST WIND FLOW ACROSS THE REGION FOR THE NEXT FEW DAYS.
MID TO UPPER LEVEL RIDGE WILL REMAIN ACROSS THE NORTHEAST
CARIBBEAN AT LEAST THROUGH THE END OF THE WEEK. TROUGHINESS WILL
DEEPEN ACROSS THE WESTERN ATLANTIC.

.DISCUSSION...SOME HAZY SKIES WERE VISIBLE OVERNIGHT ACROSS THE
LOCAL AREA. THIS MAY BE DUE TO RESIDUAL SAHARAN DUST BROUGHT BY
THE PASSAGE FEW DAYS AGO OF A WEAK TROPICAL WAVE. EARLY THIS
MORNING A LINE OF SCATTERED SHOWERS WERE DETECTED BY THE DOPPLER
WEATHER RADAR ACROSS THE NEARSHORE WATERS SOUTHEAST OF PUERTO
RICO...AND ANOTHER LINE EXTENDING FROM CULEBRA...NORTHWEST ACROSS
THE ATLANTIC WATERS. SOME OF THESE SHOWERS EARLY THIS
MORNING...WERE AFFECTING THE MUNICIPALITIES OF SOUTHEAST PUERTO
RICO...BUT MAINLY OVER MAUNABO...GUAYAMA...AND ARROYO. SURFACE
HIGH PRESSURE SYSTEM LOCATED ACROSS THE SUBTROPICAL ATLANTIC EARLY
THIS MORNING WILL KEEP A MAINLY SOUTHEAST WIND FLOW ACROSS PUERTO
RICO AT LEAST THROUGH FRIDAY. LATEST MIMIC TOTAL PRECIPITABLE
WATER PRODUCT STILL SHOWS ENOUGH MOISTURE LINGERING ACROSS THE
LOCAL AREA. THIS MOISTURE...IN COMBINATION WITH THE SOUTHEAST WIND
FLOW...WILL ENHANCE THE DEVELOPMENT OF SHOWER ACTIVITY ACROSS THE
LOCAL AREA...MAINLY EACH AFTERNOON OVER THE WESTERN INTERIOR AND
NORTHWEST SECTIONS OF PUERTO RICO. ALSO...AN INDUCE SURFACE TROUGH
WILL BE CLOSE TO OUR AREA...HELPING IN THE DEVELOPMENT OF STRONG
THUNDERSTORMS ACROSS THE NORTHERN HALF OF PUERTO RICO AS WELL
ACROSS THE LOCAL COASTAL WATERS. LATEST SURFACE
OBSERVATIONS...INDICATED A VERY LIGHT WIND FLOW ACROSS THE LOCAL
AREA. IN FACT...LATEST PROG SOUNDINGS ARE SHOWING THAT THIS LIGHT
WIND FLOW WILL CONTINUE THROUGH AT LEAST EARLY NEXT WEEK. PEOPLE AND
VISITORS ACROSS THE WESTERN INTERIOR...WEST...AND NORTHWEST
SECTIONS OF PUERTO RICO NEED TO BE ALERT TODAY FOR RISING
RIVERS...CREEK AN URBAN AND SMALL STREAM FLOODING AND EVEN FLASH
FLOODING.

IN THE LONG TERM...COMPUTER MODELS SUGGEST THAT A TROPICAL WAVE
CURRENTLY NEAR 30 WEST LONGITUDE EARLY THIS MORNING...WILL TRACK
WESTWARD DURING THE NEXT SEVERAL DAYS...AND WILL APPROACH THE
LOCAL ISLANDS BY MID NEXT WEEK. THIS FEATURE...COMBINE WITH UPPER
LEVEL TROUGH TO OUR WEST...WILL PRODUCE UNSTABLE ATMOSPHERIC
CONDITIONS BY THIS PERIOD.

&&

.AVIATION...EXPECTING MORNING SHRA ACTIVITY AT MOST SITES.
INTERMITTENT MVFR CIGS/VSBYS AND TEMPO IFR POSSIBLE AT
TJSJ...TIST...TISX UNTIL AT LEAST 14Z. BY AFTERNOON...TSRA EXPECTED
AT TJBQ AROUND 18-21Z WITH AT LEAST MVFR THERE. SURFACE WINDS WILL
BE VERY WEAK AND FROM THE SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  76  88  78 /  50  40  40  20
STT  84  78  88  76 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/71
Hazardous weather outlook, Jun 10, 3:27 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
427 AM AST WED JUN 10 2009

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
427 AM AST WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE
NORTHWEST AND WEST CENTRAL PORTIONS OF PUERTO RICO WITH HEAVY
RAIN. SOME AREAS WILL EXPERIENCE URBAN AND SMALL STREAM FLOODING
AND LARGER RIVERS OF THE NORTHWEST MAY COME NEAR MINOR FLOOD STAGE
BY THIS EVENING. RAIN AMOUNTS WILL LIKELY EXCEED 4 INCHES IN THE AREAS
WITH THE HEAVIEST RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
427 AM AST WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jun 10, 7:34 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
834 AM AST WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLASH FLOOD      YABUCOA                 18.05N 65.88W
06/10/2009                   YABUCOA            PR   EMERGENCY MNGR

            ROAD 182 IN BARRIO CALABAZA FLOODED DUE TO RECENT HEAVY
            RAINS OVER RIO GUAYANES AND CANO DE SANTIAGO...WHERE
            PARTS OF THE RIVER CAME OUT OF ITS BANKS.

&&

RMITCHEL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:51 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 10, 5:49 AM CDTFlash Flood WarningJSJ116 min
Jun 10, 7:55 AM CDTAreal Flood AdvisoryJSJ105 min
Jun 10, 8:09 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.